Kansas, 2009High Wind in Kansas, April 4, 2009
April 4, 2009 · NWS TOP · 1 event in 1 county or zone
Rogue gradient wind gust measured by the Concordia ASOS.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Rogue gradient wind gust measured by the Concordia ASOS.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before the first event at Apr 4, 2:26 PM CST, 13 minutes earlier.
Area forecast discussion, Apr 4, 2:26 PM CST, 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
326 PM CDT SAT APR 4 2009
.DISCUSSION...
19Z WATER VAPOR IMAGERY DEPICTS VIGOROUS CLOSED LOW LIFTING THROUGH
NORTHWEST KANSAS. HAVILAND PROFILER DEPICTING 90KT 500MB JET MAX
ROTATING THROUGH THE SOUTHEAST QUADRANT OF THE LOW...FAIRBURY
DEPICTING 75KTS. 992MB SFC LOW ANALYZED OVER WEST CENTRAL KANSAS.
TIGHT PRESSURE GRADIENT AND RELATIVELY DEEP MIXING THIS AFTERNOON
BROUGHT WINDY CONDITIONS TO THE CWA. SFC WARM FRONT EXTENDING FROM
THE LOW TO JUST NORTH OF MANHATTAN AND TOPEKA...AND LIFTING
NORTHWARD. SFC DRYLINE ANALYZED AND NOW REFLECTED BY RADAR FINE LINE
AND BY CU ON VISIBLE SATELLITE WRAPPING NORTH OF HAYS...THROUGH
OTTAWA COUNTY...SOUTH TO NEAR HUTCHISON. IMAGE FROM STRONG SOUTHERLY
FLOW AND LOW LEVEL MOISTURE ADVECTION HELPED DEWPOINTS REACH UP INTO
THE MID-40S NEAR FORECAST ISSUANCE TIME...BUT NEAR-TERM MODELS
POORLY REFLECTING CURRENT MOISTURE SITUATION. THIS MAY BE DUE TO
UNDERESTIMATION OF THE INFLUENCE OF MIXING DOWN DRY LOW/MIDLEVEL AIR
NOTED ON 12Z OUN AND SGF SOUNDINGS. TOP SOUNDING REMAINS DOWN DUE TO
THE ONGOING INSTALLATION OF THE RRS. FORECAST FOCUS TODAY WILL BE ON
NEAR-TERM CONVECTIVE POTENTIAL.
LATE THIS AFTERNOON/TONIGHT...UPPER LOW WILL CONTINUE TO MOVE
THROUGH THE CENTRAL PLAINS STATES. CONVECTION WILL DEVELOP AS STRONG
UPPER FORCING SHIFTS EASTWARD...GENERALLY ALONG THE SFC DRYLINE AND
WARM FRONT LIFTING TO ALONG THE KS/NE LINE AROUND 00Z. MITIGATING
FACTOR FOR THE EVENT THOUGH REMAINS THE PALTRY MOISTURE ACROSS THE
AREA. CONVECTION HAS ALREADY BEGUN TO DEVELOP ACROSS NORTH CENTRAL
KS WHERE NARROW AXIS OF 400-600J/KG OF MLCAPE ARE NOTED IN
WARM/RELATIVELY MOIST LL SECTOR WITH STEEPENING LAPSE RATES ALOFT.
FAVORABLE SHEAR PROFILES WOULD SUPPORT THE POTENTIAL FOR LOW-TOPPED
SUPERCELLS. SMALL TORNADO RISK SEEMS WARRANTED CONSIDERING THE
SHEAR...BUT HIGH CLOUD BASES MAY IMPEDE A HEIGHTENED RISK.
BUT...WITH THE LOW FREEZING LEVEL...LARGE HAIL CERTAINLY POSSIBLE.
SHOULD SEE A BREAK IN THE ACTION WITH LARGE SCALE SUBSIDENCE LATE
TONIGHT. THEN...SEE NEXT PARAGRAPH.
OVERNIGHT...QUICK TRANSITION BACK TO A POTENTIAL WINTER WEATHER
SCENARIO...AS KANSAS SEEMS TO BE NOTORIOUS FOR THIS SPRING...AS COLD
FRONT AND COLDER AIRMASS INVADE THE PLAINS. SATURATED LOW LEVEL
ATMOSPHERE...INCLUDING THE FAVORED DENDRITIC GROWTH ZONE SUNDAY
MORNING WARRANTS THE SNOW MENTION. BUT...NEAR SFC TEMPS STAY A BIT
WARMER THAN PREVIOUS FORECASTS HAD SUGGESTED...AND WAS A BIT SLOWER
WITH THE RAIN/SNOW TRANSITION LINE OVERNIGHT. MODEST FORCING THROUGH
THE LOW LEVEL DEFORMATION ZONE THROUGH THE MORNING HOURS WARRANTS
THE CONTINUED GOOD POPS CHANCE. NOT ALL THAT CONVINCED THAT
ACCUMULATING SNOW IS LIKELY. GROUND TEMPERATURES REMAIN WARM...AND
BEST FORCING SITS BELOW THE FAVORED SNOW GROWTH ZONE...WHICH ALSO
BEGINS TO DESATURATE BY THE EARLY AFTERNOON. SNOW RATES SHOULD BE
SLOW ENOUGH TO ALLOW FOR MELTING TO OCCUR ON CONTACT...BUT DO NOT
ANTICIPATE GOOD ACCUMULATIONS IN THE FIRST PLACE. OTHER CONCERN OF
NOTE WILL BE THE POTENTIAL FOR STRONG WINDS BEHIND THE COLD FRONT.
TIGHT GRADIENT ON THE BACKSIDE OF THE LOW MAY ALLOW FOR GUSTY
NORTHERLY WINDS THROUGH THE AFTERNOON. LOOKS TO REMAIN BELOW
ADVISORY CRITERIA AT THIS TIME...BUT WILL LEAVE TO NEXT SHIFT TO
REASSESS.
LUNDE
THE UPPER TROUGH WILL BE OVER THE MID MISSISSIPPI VALLEY SUNDAY
EVENING WITH SOME LIGHT SNOW POSSIBLE ACROSS NORTHEAST KANSAS AS
ENERGY ROTATES AROUND THE BACK SIDE OF THE UPPER TROUGH. COLD
ADVECTION SUNDAY NIGHT INTO MONDAY NIGHT WILL YIELD BELOW NORMAL
TEMPS FOR EARLY APRIL. LOWS MONDAY MORNING WILL DIP INTO THE MID AND
UPPER 20S WITH HIGHS MONDAY IN THE 30S. LEFT A MENTION OF SOME
FLURRIES MONDAY WITH THE PASSAGE OF ANOTHER WAVE ACROSS EASTERN
KANSAS.
SKIES CLEAR OFF MONDAY NIGHT AS THE SYSTEM PULLS OFF AND BROAD HIGH
PRESSURE IS PRESENT AT THE SURFACE. AS MENTIONED ABOVE THE CLEARING
SKIES AND COLD ADVECTION WILL SEND TEMPS DOWN INTO THE LOWER 20S.
BULK OF THE COLD AIR MOVES OFF TO THE EAST AND RETURN FLOW SETS UP
ON TUESDAY...HIGHS WILL REBOUND INTO THE LOW AND MID 50S.
THE NEXT SYSTEM TO AFFECT THE PLAINS WILL OCCUR IN THE MID TO LATE
WEEK PERIOD FROM WEDNESDAY NIGHT THROUGH THURSDAY. A BAROCLINIC ZONE
SETS UP ACROSS NORTHERN KANSAS WITH AN UPPER WAVE MOVING ACROSS THE
PLAINS. ECMWF ENSEMBLE GUIDANCE PREFERRED THROUGH THE PERIOD AND
ALSO OP 12Z GFS BRINGS A SYSTEM ACROSS THE PLAINS. TIMING MAY BE AN
ISSUE AND HAVE LEFT THURSDAY NIGHT DRY FOR NOW BUT IF SYSTEM IS A
BIT SLOWER THAN WILL NEED TO HOLD ONTO SHOWERS THURSDAY EVENING IN
NORTHEAST AND EAST CENTRAL KANSAS. TEMPERATURES WILL HOVER NEAR
NORMAL FOR LOWS AND SLIGHTLY COOLER THAN NORMAL FOR HIGHS THURSDAY
WITH TEMPS IN THE 50S.
53
THURSDAY EVENING THROUGH SATURDAY AFTERNOON...UPPER LEVEL SHORTWAVE
TROUGH EXITS THE REGION THURSDAY EVENING AND GRADUALLY CLEARS OUT
OVERNIGHT FRIDAY. GFS AND ECMWF ARE IN GOOD AGREEMENT WITH THE
EFFECTS OF THE SYSTEM...BUT THE GFS IS A LITTLE MORE PROGRESSIVE
WITH ITS EXIT. DUE TO THE UNCERTAINTY OF THE SPEED OF THE
SYSTEM...LEFT ANY WORDING OF LINGERING PRECIPITATION OUT OF THE
FORECAST...FOR NOW. BEHIND THE SYSTEM UPPER LEVEL RIDGE AND
ASSOCIATED SURFACE HIGH WILL BRING DRIER CONDITIONS. COOLER
NORTHWEST FLOW WILL KNOCK TEMPERATURES DOWN INTO THE UPPER 50S TO
LOWER 60S LATE NEXT WEEK.
JL
&&
.AVIATION...
SEVERAL CONCERNS TO TOUCH ON FOR THE 18Z TAF ISSUANCE.
FIRST...TIGHT SFC PRESSURE GRADIENT AND IMPROVING MIXING THIS
AFTERNOON WILL MAKE FOR STRONG...GUSTY WINDS AT EACH OF THE
TERMINALS. NEXT IS THE POTENTIAL FOR CONVECTION LATER THIS
AFTERNOON. PRIMARY CONCERN WILL BE NORTHWARD LOW LEVEL MOISTURE
TRANSPORT...WHICH AS OF LATE MORNING WAS SLOW TO OCCUR. BUT...EVEN
WITH LIMITED MOISTURE...STRONG FORCING SHOULD ALLOW FOR AT LEAST
SHOWERS WITH EMBEDDED THUNDERSTORMS TO DEVELOP ACROSS THE LOCAL
AREA. BEST CHANCE FOR SH/TSRA LOOKS TO SET-UP NORTH OF THE
TERMINALS NEARER TO THE LIFTING SFC WARM FRONT. NOT OVERLY
CONFIDENT IN SH/TSRA FURTHER SOUTH...AND LEFT AS VCTS FOR NOW AT
TOP/FOE. WINDS VEER BEHIND COLD FRONT DURING THE EVENING HOURS.
MODELS CONSISTENT DEPICTING MVFR STRATUS AFTER 09Z...WITH SOME
FORCING LATER SUNDAY MORNING WHICH WILL BRING RAIN OR SNOW SHOWERS
TO EACH TERMINAL...GENERALLY AFTER 13Z.
LUNDE
&&
.TOP WATCHES/WARNINGS/ADVISORIES...WIND ADVISORY UNTIL 7 PM SATURDAY
FOR KSZ008-KSZ009-KSZ010-KSZ011-KSZ012-KSZ020-KSZ021-KSZ022-KSZ023-
KSZ024-KSZ026-KSZ034-KSZ035-KSZ036-KSZ037-KSZ038-KSZ039-KSZ040-KSZ054-
KSZ055-KSZ056-KSZ058-KSZ059.
&&
Hazardous weather outlook, Apr 4, 1:17 PM CST, 1 hour 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
217 PM CDT SAT APR 4 2009
KSZ008>012-020>024-026-034>040-054>056-058-059-051930-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
217 PM CDT SAT APR 4 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.
.DAY ONE...THIS AFTERNOON AND TONIGHT
THERE IS A CHANCE FOR THUNDERSTORMS GENERALLY NORTH OF THE KANSAS
TURNPIKE THROUGH EARLY THIS EVENING. SEVERE STORMS ARE
POSSIBLE...WITH THE POTENTIAL FOR A BRIEF TORNADO...DAMAGING WIND
GUSTS AND HAIL. THUNDERSTORMS WILL CONTINUE TO DEVELOP ACROSS
NORTH CENTRAL AND CENTRAL KANSAS THIS AFTERNOON. THESE STORMS WILL
MOVE NORTHEASTWARD...PRIMARILY AFFECTING PORTIONS OF NORTH CENTRAL
AND NORTHEAST KANSAS AS THE DAY PROGRESSES.
A WIND ADVISORY IS IN EFFECT FOR THE ENTIRE AREA THROUGH THE EARLY
EVENING AS A STRONG STORM SYSTEM MOVES INTO THE CENTRAL PLAINS
STATES. SUSTAINED WIND SPEEDS NEAR 30 MPH WITH GUSTS TO AROUND 45
MPH ARE POSSIBLE THIS AFTERNOON.
VERY HIGH FIRE DANGER IS EXPECTED THIS AFTERNOON ACROSS THE
AREA...AS STRONG SOUTH WINDS AND WARM TEMPERATURES DEVELOP OVER
EASTERN KANSAS.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
EXPECT OVERNIGHT LOW TEMPERATURES EARLY MONDAY AND EARLY TUESDAY
TO BE WELL BELOW NORMAL.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS NORTH OF THE KANSAS TURNPIKE WILL LIKELY BE NEEDED THIS
AFTERNOON AND EARLY EVENING.
High Wind, Cloud
- When
- April 4, 2:39 PM CST
- Where
- Cloud forecast zone
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 39.480, -97.649 (the zone’s center; the record gives no point)
Strong gradient winds produced a wind gust of 50 knots, which was measured by the Concordia ASOS. No damage was reported.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Wildfire in Texas, April 4 to 12, 20094 injured · $1.5 million · 1 event
- High Wind in Texas, April 4, 2009$40,000 · 64 kt wind · 93 events
- Blizzard in Nebraska, April 4 to 5, 2009$495,000 · 26 events
- Wildfire and Dust Storm in Texas, April 4, 2009$125,000 · 57 kt wind · 11 events
- Tornadoes and Hail in Nebraska, April 4, 2009$60,000 · EF0 · 5 events
- Blizzard and Winter Storm in Nebraska, April 4 to 5, 2009$23,000 · 11 events
- Blizzard and Winter Weather in South Dakota, April 4 to 5, 200921 events
- Wildfire in Texas, April 4 to 5, 2009$20,000 · 1 event
- Blizzard and Winter Storm in Nebraska, April 4 to 5, 200912 events
- Blizzard in Nebraska, April 4, 20099 events
- High Wind in Colorado, April 4, 200958 kt wind · 8 events
- Blizzard in South Dakota, April 4 to 5, 20096 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 166814.